Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Midland/Odessa, TX

August 31, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2016, 8:55 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2016, 8:55 AM MDT (14:55 UTC)
Expired
Aug 31, 2016, 11:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:01 AM MDTFLASH FLOODArtesia, NMSEVERAL STREETS BARRICADED IN ARTESIA DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS54 KMAF 311455
FFWMAF
NMC015-311745-
/O.NEW.KMAF.FF.W.0051.160831T1455Z-160831T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 AM MDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 1145 AM MDT

* AT 851 AM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  ARTESIA AREA OVER THE LAST TWO HOURS. OTHER LOCATIONS JUST WEST OF
  CARLSBAD HAVE RECEIVED SIGNIFICANT RAINFALL EARLIER THIS MORNING.
  UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN IN SOME LOCATIONS.
  ADDITIONAL RAINFALL IS EXPECTED. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARLSBAD...ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...
  COTTONWOOD...LAKEWOOD...AVALON...LIVING DESERT STATE PARK...
  BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...LAKE AVALON...DAYTON...
  ARTESIA MUNICIPAL AIRPORT...ATOKA AND CAVERN CITY AIR TERMINAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3296 10418 3256 10420 3232 10424 3224 10452
      3295 10454

$$

03
1 follow-up statement
106 
WGUS74 KMAF 311654
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 AM MDT WED AUG 31 2016

NMC015-311745-
/O.CON.KMAF.FF.W.0051.000000T0000Z-160831T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY NM-
1054 AM MDT WED AUG 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT FOR
NORTH CENTRAL EDDY COUNTY...

AT 1051 AM MDT...LOCAL LAW ENFORCEMENT REPORTED SEVERAL STREET AND LOW
WATER CROSSINGS SITES BARRICADED DUE TO HIGH WATER IN THE CITY OF ARTESIA 
AND CARLSBAD.  ADDITIONAL RAINFALL IS EXPECTED AND WILL INCREASE THE FLASH 
FLOOD THREAT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...
COTTONWOOD...LAKEWOOD...AVALON...LIVING DESERT STATE PARK...
BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...LAKE AVALON...DAYTON...
ARTESIA MUNICIPAL AIRPORT...ATOKA AND CAVERN CITY AIR TERMINAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3296 10418 3256 10420 3232 10424 3224 10452
      3295 10454

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:33 AM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 2:33 AM MDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
333 AM CDT WED AUG 31 2016

.DISCUSSION...
Seeing a bit of lull in precip overnight tonight with just some
light rain moving across portions of southeast New Mexico and
Permian Basin. Today, we begin to see a slight change in the upper
pattern as a weak upper ridge over OK/north TX region begins to
shift SW over the area. It looks as though easterly/upslope flow
will continue in low and mid levels, keeping abundant moisture in
place the next several days as well as fairly decent rain chances
across the region. Unfortunately, best chances for heavy rain and
localized flooding will remain over southeast New Mexico, Guadalupe
Mountains, upper Trans Pecos and NW Permian Basin today, where
flash flooding has been of some concern the last few days. Given
that widespread flooding is not expected, decided to go ahead and
cancel the Flash Flood Watch for the entire forecast area.
Temperatures will be similar or maybe a degree or two warmer than
what we saw on Tuesday with highs ranging from the upper 70s
across SE NM and the mountain regions to the mid/upper 80s
elsewhere. Rain chances hang on into Thursday and Friday although
coverage is expected to be lower than previous days. By the
weekend, we should see a little more sun and lowering rain
chances, resulting in temps returning to near normal readings with
highs in the upper 80s to low 90s through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  70  86  70 /  40  30  40  30
Carlsbad                       78  65  79  66 /  60  50  50  40
Dryden                         89  72  91  72 /  30  20  20  10
Fort Stockton                  84  67  84  67 /  40  30  40  20
Guadalupe Pass                 73  60  75  62 /  60  50  40  30
Hobbs                          78  64  78  65 /  50  50  50  40
Marfa                          77  61  79  62 /  40  30  30  20
Midland Intl Airport           85  68  85  68 /  40  40  40  30
Odessa                         84  68  84  68 /  40  40  40  30
Wink                           84  68  85  69 /  50  40  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

10/27
Hazardous weather outlook, Aug 31, 4:34 AM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CDT WED AUG 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
534 AM CDT WED AUG 31 2016 /434 AM MDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TODAY. HEAVY RAIN AMOUNTS WILL NOT BE AS WIDESPREAD AS
HAS BEEN SEEN THE PAST FEW DAYS THOUGH ISOLATED FLASH FLOODING
WILL STILL BE POSSIBLE WITH THE GREATEST THREAT IN SOUTHEAST NEW
MEXICO AND THE NORTHWESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR HEAVY RAINFALL THURSDAY AND FRIDAY
THOUGH RAIN CHANCES WILL BE DECREASING. ISOLATED FLASH FLOODING
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 31, 7:24 AM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 AM CDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      ARTESIA                 32.85N 104.43W
08/31/2016                   EDDY               NM   TRAINED SPOTTER

            WEST RAY AVENUE, 1.83 INCHES OF RAIN REPORTED. STREET
            FLOODED CURB TO CURB 3 TO 6 INCHES DEEP.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:34 PM MDTAreal Flood WarningMAFEddy3 hr
Aug 31, 3:24 AM MDTAreal Flood AdvisoryMAFEddy4 hr
Aug 31, 7:29 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 31, 8:09 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 31, 11:46 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Aug 31, 12:15 PM MDTFlash Flood WatchMAFEddy, Lea30 hr
Aug 31, 1:30 PM MDTAreal Flood AdvisoryMAFEddy, Lea2 hr
Aug 31, 2:39 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.